Kansas, 2013

Drought in Kansas, June 1 to 30, 2013

June 1 to 30, 2013 · NWS GID · 6 events in 6 counties and zones

S. Drought Monitor, June marked 13 months since moderate (or worse) drought initially took hold within this six county portion of North Central Kansas, continuing one of the most notable droughts since the 1950s.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, June marked 13 months since moderate (or worse) drought initially took hold within this six county portion of North Central Kansas, continuing one of the most notable droughts since the 1950s. Unfortunately, June marked the fourth month in a row that at least half of the area observed below normal precipitation. However, this was the second consecutive month that the greatest concentration of above normal rainfall favored Mitchell and Osborne counties, while below normal rainfall primarily concentrated in Rooks, Smith and especially Phillips counties. Fortunately, temperatures during June 2013 averaged only slightly above normal, easing drought impacts somewhat compared to one year ago when June 2012 averaged 3-6 degrees above normal. As a result of these trends, weekly issuances of the U.S. Drought Monitor changed very little during June over much of the area. At month's end, most of Phillips and Rooks counties, along with western portions of Smith and Osborne counties remained in D3 Extreme Drought, with a sliver of D4 Exceptional Drought (the worst-possible category) still clipping far western portions of Phillips and Rooks counties. Farther east, a mix of D2 Severe and D1 Moderate Drought prevailed across the majority of Jewell, Smith and Osborne counties, while Mitchell County remained in the overall-best shape with a mix of D1 Drought and D0 Abnormally Dry conditions. According to reports from around 20 NWS cooperative observers, and also incorporating radar-derived estimation, at least 75 percent of the six-county area observed below normal June precipitation (based on normals generally between 3.00-3.75 inches). Per NWS cooperative observers, several of the lowest June precipitation totals featured 0.34 near Long Island, 0.61 at Logan, 0.74 at Phillipsburg and 1.38 four miles west-northwest of Plainville. Within the limited above normal areas, some of the wettest sites included Beloit (4.08), Cawker City (3.95) and Lebanon (3.80). In between these wettest and driest extremes, the majority of the area reported below normal amounts between 1.50 and 3.00, including stations in or near Jewell, Mankato, Smith Center and Natoma.

Focusing on the longer-range picture of year-to-date precipitation (January-June), most of the six-county area only stood 55-95% of normal, with Phillips County clearly the overall-driest, including 53% of normal at Phillipsburg, while Mitchell County the overall-wettest. According to the USDA Kansas Crop Progress and Condition Report for the week ending June 9th, topsoil moisture across the north central district had recently degraded a bit, rating 31% short to very short and 65% adequate (versus 15% and 82%, respectively, in early May). Subsoil moisture supplies in the area exhibited a very slight improvement during that same time, but were still 59% short to very short. The state-averaged wheat crop rated 47% poor to very poor and only 28% good to excellent. However, the young corn and soybean crop rated 60% and 64% good to excellent, respectively. Range and pasture conditions across Kansas rated 45% poor to very poor, a 17% improvement since early May. Hay and forage supplies had also improved slightly, with the poor to very poor ratings decreasing from 71% to 59%. This slight improvement was also noted in stock water supplies, checking in at 35% short to very short, versus 48% in early May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 11:57 PM CST, 3 minutes earlier.

Area forecast discussion, May 31, 11:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1257 AM CDT SAT JUN 1 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 319 PM CDT FRI MAY 31 2013

IN THE SYNOPTIC SCALE...THE LARGE UPPER LEVEL LOW PRESSURE SYSTEM
THAT HAS AFFECTED OUR WEATHER THE PAST FEW DAYS...CONTINUES TO SPIN
ACROSS THE DAKOTAS...WHILE RIDGING CONTINUES JUST OFF BOTH THE
WESTERN AND EASTERN COASTS. IN THE MID LEVELS...THIS SYSTEM
CONTINUES TO SURGE AN ABUNDANCE OF GULF COAST MOISTURE UP THE
MISSISSIPPI RIVER VALLEY INTO THE MIDWEST...AS SEEN IN RECENT
FLOODING ASSOCIATED WITH THUNDERSTORMS ACROSS THE COUNTRY'S
MIDSECTION. AT THE SURFACE...THE SYSTEM REMAINS NEARLY VERTICALLY
STACKED WITH LOW PRESSURE ALSO ALIGNED OVER THE DAKOTAS...AND A
SECONDARY LOW SITUATED SOUTH OF THE TROUGH AXIS ACROSS SOUTHEASTERN
KANSAS.

AS THE LOW PRESSURE SYSTEM CONTINUES TO SPIN...ALMOST NEARLY
STATIONARY...THE MAIN COLD FRONTAL BOUNDARY HAS ALREADY SHIFTED
THROUGH THE OUTLOOK AREA. HOWEVER...IT APPEARS A SECONDARY WEAK
TROUGH AXIS WILL ALSO SHIFT THROUGH THE AREA OVERNIGHT TONIGHT. WITH
THIS BOUNDARY...CONCERNS IN THE SHORT TERM WILL FOCUS MAINLY ON
PRECIPITATION CHANCES AND COOLER HIGH TEMPERATURES TOMORROW.

STARTING OFF THIS AFTERNOON...WATER VAPOR IMAGERY INDICATES THE
PRESENCE OF A WEAK SHORT WAVE TROUGH SLIDING THROUGH EASTERN
COLORADO SOUTH OF THE UPPER LEVEL LOW. AN AREA OF CUMULUS HAVE
DEVELOPED ACROSS THE AREA...AND BEGUN TO SPREAD NORTHEAST AS SEEN ON
VISIBLE SATELLITE. RADAR ALSO INDICATES AT LEAST SOME VERY LIGHT
RETURNS ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. WENT AHEAD AND
PUT IN SLIGHT CHANCE POPS ACROSS NORTH CENTRAL KANSAS THROUGH THE
AFTERNOON...AS BOTH THE HRRR AND NAM MODEL SEEM TO BE HANDLING THIS
WELL. NOT EXPECTING MUCH MORE THAN A COUPLE SPRINKLES AND MAYBE A
RUMBLE OF THUNDER.

HEADING INTO THE OVERNIGHT HOURS...LATEST SATELLITE IMAGERY SHOWS
THE DEVELOPMENT OF A CUMULUS FIELD ACROSS MUCH OF NORTHWESTERN
NEBRASKA JUST BEHIND THE SECONDARY TROUGH AXIS. EXPECT THIS TROUGH
AXIS TO SLIDE THROUGH THE OUTLOOK AREA ROUGHLY AROUND 6Z...WITH WEST
WINDS SHIFTING TO THE NORTHWEST. CONTINUED SLIGHT POPS FOR THE
NORTHERN HALF OF THE OUTLOOK AREA OVERNIGHT...AS BOTH THE NAM AND
HRRR INDICATE AT LEAST SOME LIGHT SHOWERS TO PUSH THROUGH. THE UPPER
LEVEL LOW WILL FINALLY BEGIN TO SHIFT EASTWARD BY SATURDAY...THUS
DECREASING POPS FROM SOUTHWEST TO NORTHEAST THROUGHOUT THE DAY.
INSTABILITY THROUGHOUT MUCH OF THE SHORT TERM PERIOD...REMAINS
FAIRLY MINIMAL...WITH ONLY ABOUT 100 J/KG OR SO AT MOST. CONTINUED
WITH MENTION OF ONLY LIGHT RAIN SHOWERS AS A RESULT...AND LEFT OUT
MENTION OF THUNDER.

REGARDING TEMPERATURES ON SATURDAY...BEHIND THIS SECONDARY TROUGH
AXIS...COOLER AIR...WITH 850 MB TEMPERATURES ON THE ORDER OF 3 TO 4
DEGREES CELSIUS WILL SLIDE SOUTH INTO THE OUTLOOK AREA.
THUS...COMBINED WITH MODEL GUIDANCE...CONTINUED WITH TEMPERATURES IN
THE LOWER 60S ACROSS THE NORTH TO NEAR 70 IN NORTH CENTRAL KANSAS
FOR SATURDAY. SATURDAY LOOKS TO BE SHAPING INTO A FAIRLY UNPLEASANT
DAY...WITH MOSTLY CLOUDY SKIES AND COOLER TEMPERATURES. TO ADD TO
THE MIX...STRONG NORTHWEST WINDS SUSTAINED NEAR 20 KTS CAN BE
EXPECTED...AND WITH SOME MIXING WILL LEAD TO GUSTS NEAR 30 KTS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 319 PM CDT FRI MAY 31 2013

MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS AND
TEMPERATURES.

AN UPPER LEVEL SHORT WAVE RIDGE WILL MOVE ACROSS THE AREA SATURDAY
NIGHT THROUGH SUNDAY NIGHT. DURING THIS TIME DRY CONDITIONS ARE
EXPECTED. A SURFACE HIGH WILL SETTLE INTO THE AREA SATURDAY NIGHT
AND KEEP WINDS LIGHT AND TEMPERATURES WILL DROP TO THE 40S. BY
SUNDAY THE SURFACE HIGH WILL MOVE OFF TO THE EAST. WINDS WILL TURN
TO THE SOUTH AND AS THE PRESSURE GRADIENT TIGHTENS...THE WINDS WILL
INCREASE DURING THE DAY ON SUNDAY. TEMPERATURES WILL BE WARMER FOR
SUNDAY AND SUNDAY NIGHT.

FOR MONDAY THROUGH FRIDAY ANOTHER UPPER LEVEL LOW WILL WORK ITS WAY
FROM THE PACIFIC NORTHWEST...THROUGH THE NORTHERN ROCKIES AND INTO
THE NORTHERN PLAINS. THIS IS A SIMILAR TRACK TO THE ONE FROM THE
PAST WEEK. BY MONDAY THE UPPER LOW STARTS TO SEND THE FIRST SHORT
WAVE INTO THE AREA AND BRINGS A CHANCE FOR THUNDERSTORMS. MODELS
BRING SEVERAL SHORT WAVES THROUGH THE AREA DURING THE WEEK. THERE
ARE SOME MINOR TIMING DIFFERENCES BETWEEN THE MODELS. THE CHANCE
FOR THUNDERSTORMS CONTINUES DURING THE WORK WEEK AS THE UPPER LOW
CONTINUES TO SEND SHORT WAVES INTO THE AREA. IT WILL NOT BE RAINING
ALL OF THE TIME AND THERE MAY BE TIMES WHERE SOME LOCATIONS DO NOT
HAVE ANY PRECIPITATION DURING SOME PERIODS... BUT THERE IS AT LEAST
A SMALL CHANCE EVERY DAY. THE BEST CHANCES SHOULD BE DURING THE
AFTERNOON AND INTO THE OVERNIGHT HOURS.

SOME OF THE STORMS COULD BE SEVERE DURING THIS PERIOD. THE BEST
CHANCE FOR SEVERE WILL BE TUESDAY AND TUESDAY NIGHT WHEN THE MUCAPE
APPROACHES 2500 J/KG. THERE COULD BE SOME ISOLATED SEVERE AT OTHER
TIMES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1250 AM CDT SAT JUN 1 2013

WIND WILL REMAIN GUSTY FROM THE NORTHWEST FOR MOST OF THE FORECAST
AS STRATUS MOVES IN BEHIND A COLD FRONT PASSAGE AND HEALTHY HEIGHT
RISES. EXPECT CIRRUS TO MOVE IN DURING THE EARLY MORNING SATURDAY
AND STICK AROUND FOR MOST OF THE DAY. ANY SHOWERS LATE TONIGHT
INTO SATURDAY SHOULD REMAIN MAINLY NORTH OF THE TERMINAL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...SALTZMAN
LONG TERM...JCB
AVIATION...HEINLEIN
Hazardous weather outlook, May 31, 2:21 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
321 PM CDT FRI MAY 31 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
321 PM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS MONDAY THROUGH
THURSDAY. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE
GREATEST POTENTIAL AND COVERAGE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Jewell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Mitchell

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Drought, Osborne

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Drought, Phillips

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Smith

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451744, 451745, 451746, 451747, 451748, 455212.